Alert archive / Maine / Beach Hazards Statements in 2024
Beach Hazards Statement 3, NWS Gray, ME
NWS Gray, ME issued this beach hazards statement at May 25, 2024, 9:32 PM EDT for 6 counties in Maine; Rockingham County, New Hampshire. It took effect at May 26, 2024, 12:00 PM EDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- May 25, 2024, 9:32 PM EDT (01:32 UTC)
- In effect from
- May 26, 2024, 12:00 PM EDT
- Expired
- May 26, 2024, 8:00 PM EDT
- In force
- 8 hr
- Issued by
- NWS Gray, ME
Counties Cumberland County, ME, Knox County, ME, Lincoln County, ME, Sagadahoc County, ME, Waldo County, ME, York County, ME, Rockingham County, NH
The radar
The Portland,ME radar (KGYX), 26 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 1.5 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1920 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
560 WHUS41 KGYX 260132 CFWGYX Coastal Hazard Message National Weather Service Gray ME 932 PM EDT Sat May 25 2024 MEZ023>028-NHZ014-270000- /O.NEW.KGYX.BH.S.0003.240526T1600Z-240527T0000Z/ Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox- Coastal Waldo-Coastal Rockingham- 932 PM EDT Sat May 25 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING... * WHAT...The warm air temperatures in the 70s may cause people to underestimate the dangers of the cold water temperatures which are currently only in the upper 40s to mid 50s. * WHERE...In Maine, Coastal York, Coastal Cumberland, Sagadahoc, Lincoln, Knox and Coastal Waldo Counties. In New Hampshire, Coastal Rockingham County. * WHEN...From Sunday afternoon through Sunday evening. * IMPACTS...The cold water temperatures can quickly cause hypothermia to anyone immersed in the water. According to the US Coast Guard, when the water temperatures are below 50 degrees, the chance of immediate incapacitation due to cold shock is extremely high. Anyone on boats or paddlecraft should use extreme caution to avoid this threat. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. All boaters and paddlers are highly encouraged to contact the U.S. Coast Guard Auxiliary or U.S. Power Squadrons at www.wow.uscgaux/i_want_a_usc/index.php to receive a FREE vessel check. This is a convenient, no consequence way to ensure your vessel is outfitted with all required safety equipment. Additionally, please label your paddlecraft with your contact information (IF FOUND Sticker) in the event it is found adrift on the water. && $$
1 follow-up statement
983 WHUS41 KGYX 260747 CFWGYX Coastal Hazard Message National Weather Service Gray ME 347 AM EDT Sun May 26 2024 MEZ023>028-NHZ014-270000- /O.CON.KGYX.BH.S.0003.240526T1600Z-240527T0000Z/ Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox- Coastal Waldo-Coastal Rockingham- 347 AM EDT Sun May 26 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM NOON EDT TODAY THROUGH THIS EVENING... * WHAT...The warm air temperatures in the 70s may cause people to underestimate the dangers of the cold water temperatures which are currently only in the upper 40s to mid 50s. * WHERE...In Maine, Coastal York, Coastal Cumberland, Sagadahoc, Lincoln, Knox and Coastal Waldo Counties. In New Hampshire, Coastal Rockingham County. * WHEN...From noon EDT today through this evening. * IMPACTS...When the water temperature is below 60 degrees, the average submerged person could lose dexterity within minutes and be unable to accomplish simple tasks. Anyone on boats or paddlecraft should use extreme caution to avoid this threat. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. All boaters and paddlers are highly encouraged to contact the U.S. Coast Guard Auxiliary or U.S. Power Squadrons at www.cgaux.org/vsc to receive a FREE vessel check. This is a convenient, no consequence way to ensure your vessel is outfitted with all required safety equipment. Additionally, please label your paddlecraft with your contact information (IF FOUND Sticker) in the event it is found adrift on the water. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this beach hazards statement went out at May 25, 6:37 PM EDT, 2 hours 55 minutes earlier.
Area forecast discussion, May 25, 6:37 PM EDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Gray ME
637 PM EDT Sat May 25 2024
.SYNOPSIS...
A frontal system brings chances for showers late tonight. A
more organized system approaches for early next week bringing
better chances for widespread showers Monday night into Tuesday.
An upper level trough crosses the region Wednesday through
Friday with more scattered showers and near seasonable
temperatures.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
630 PM Update...No significant changes to the going forecast at
this time. We expect clouds to continue to increase this evening
with showers approaching from the west. A few light showers may
reach the CT River Valley by 00z.
Previously...
High clouds will continue over the region this evening as a weak
front approaches from the west. The latest HREF scenario has mid
and low level moisture arriving overnight as well. Scattered
showers may occur mainly after midnight as a weak short wave
approaches from the west within a weak warm air advection
pattern.
The cloud cover with allow for milder temperatures than last
night. Mins will drop into the 40s across portions of the north
with 50s elsewhere.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
Similar conditions will continue with scattered showers within a
weak warm air advection pattern and a weak trough beginning to
exit to our east. Cool temperatures will continue along the
coastline due to onshore winds. However, some sunshine and ample
mixing will allow for temperatures to climb into the 70s to
lower 80s across the interior. This will sufficiently
destabilize the atmosphere to trigger a few thunderstorms to
develop. The warm temperatures over the holiday weekend will
necessitate an SPS and CFW messages for the inland lakes/rivers
as well as the coastal waters for Sunday.
As the atmosphere stabilizes after sunset Saturday evening, the
chances for precipitation will lower with time. Plenty of clouds
will linger, keeping min temperatures in the upper 40s and 50s
from north to south.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
Overview: A return to a more unsettled pattern is in store for much
of next week as a series of fronts associated with upper level lows
cross over Northern New England. Temperatures will generally be
near climatological averages.
Impacts: Moderate to locally heavy rainfall is possible late
Monday and Monday night as deep southerly flow interacts with an
advancing warm front. The greatest potential for heavy rainfall
will be across the mountains.
Forecast Details: An h5 ridge axis will exit to our east on Monday
ahead of a vertically stacked low pressure system that will be
moving over the Great Lakes. Skies will be partly to mostly cloudy
with an increasing chance for a scattered shower during the
afternoon. Highs will generally be into the 60s over
southwestern ME due to onshore flow while southern and western
NH warms into the lower 70s. Low pressure will cross into
southern Quebec on Monday night, sending a sfc warm front
northward over Northern New England. Deep sub-tropical southerly
flow will help to push precipitable water values up to around
1.50", with NAEFS standardized anomalies approaching +2 to +3
standard deviations. This combined with forcing from the front
could result in moderate to locally heavy rainfall overnight,
especially over southeasterly facing higher terrain due to
upslope flow. Lows will primarily be into the 50s to lower 60s.
There remains differences amongst global and ensemble based
guidance on the timing of a trailing cold front, with the ECMWF
favoring a slower arrival and thus more prolonged period of
rain into part of Tuesday while the GFS is has the front
crossing earlier in the day. Nevertheless, would expect at least
scattered showers through part of the day with highs into the
70s to lower 80s depending on how much clearing can be achieved.
Drier conditions are then likely Tuesday night with lows into
the 50s. Another front then may cross on Wednesday, possibly
resulting in additional scattered showers... especially during
the afternoon due to daytime instability. A weak area of low
pressure may then develop along this front into Thursday, with
scattered showers possible along with cooler high temperatures.
High pressure then looks to build to our west Friday through the
first half of next weekend but stalled low pressure near Nova
scotia will result in northeasterly flow and seasonably cool
temperatures.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Short Term...Overnight will see thickening and lowering of
clouds, but remaining VFR with a few patches of MVFR ceilings.
Only a chance showers overnight with perhaps some isolated
thunderstorm passing through. Another round of scattered showers
possible Sunday afternoon, with thunderstorms possible in
southern NH terminals.
Long Term...Periods of -SHRA could result in localized
restrictions late Monday before more widespread -RA develops
Monday night into early Tuesday with MVFR to IFR restrictions
possible at times. Mainly VFR is then likely later Tuesday
through the middle of next week, although patchy FG may develop
at night. Winds will primarily be out of the south-southeast
with gusts nearing 20 kts.
&&
.MARINE...
Short Term...A passing weak front tonight will stall south of
the waters, and this may focus shower and possibly a thunderstorm
Sunday afternoon for the area. Conditions remain below SCA, but
storms Sunday could possibly bring small hail or gusty winds to
the southern waters.
Long Term...South easterly wind gusts could approach 25-30 kts
Monday night into Tuesday with seas of 4-6 ft across the outer
waters and 1-3 ft in the bays. Winds and seas will then decrease
towards mid-week behind a cold front.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Beach Hazards Statement until 8 PM EDT this evening for
MEZ023>028.
NH...Beach Hazards Statement until 8 PM EDT this evening for NHZ014.
MARINE...None.
&&
SYNOPSIS...
NEAR TERM...Ekster
SHORT TERM...Tubbs
LONG TERM...Tubbs
AVIATION...
MARINE...Hazardous weather outlook, May 25, 2:01 PM EDT, 7 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 201 PM EDT Sat May 25 2024 MEZ023>028-NHZ014-261815- Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- Coastal Rockingham- 201 PM EDT Sat May 25 2024 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for south central Maine, southwest Maine and southern New Hampshire. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ007>009-012>014-018>022-033-NHZ001>013-015-261815- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Southern Franklin-Southern Somerset-Interior York- Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo- Interior Cumberland Highlands-Northern Coos-Southern Coos- Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll- Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough- Interior Rockingham-Western And Central Hillsborough- 201 PM EDT Sat May 25 2024 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, west central Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>154-261815- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 201 PM EDT Sat May 25 2024 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 2:07 PM EDT | Small Craft Advisory | GYX | 50 hr |
Nearby
Beach Hazards Statements in Maine, 2024Beach Hazards Statements in New Hampshire, 2024Every beach hazards statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.